Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

A criterion for completeness


Author: Peter Schenzel
Journal: Proc. Amer. Math. Soc. 143 (2015), 2387-2394
MSC (2010): Primary 13J10; Secondary 13C11, 13D07
DOI: https://doi.org/10.1090/S0002-9939-2015-12470-7
Published electronically: January 22, 2015
MathSciNet review: 3326021
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ (R,\mathfrak{m})$ denote a local ring with $ E = E_R(k)$ the injective hull of $ k = R/\mathfrak{m}$, its residue field. Let $ M$ denote a finitely generated $ R$-module. By Jensen's result it follows that $ \mathrm {Ext}^1_R(F,M) = 0$ for any flat $ R$-module $ F$ if and only if $ M$ is complete. Let $ \underline {x} = x_1,\ldots ,x_r$ be a system of elements of $ R$ such that $ \mathrm {Rad}\underline {x}R = \mathfrak{m}$. In the main result it is shown that the vanishing of $ \mathrm {Ext}_R^1(F,M), F = \bigoplus _{i = 1}^r R_{x_i},$ implies that $ M$ is complete. It is known from work of Enochs and Jenda that $ \mathrm {Hom}_R(E_R(R/\mathfrak{p}), E) \simeq \widehat {R_{\mathfrak{p}}^{\mu _{\mathfrak{p}}}}$ for a certain finite or infinite number $ \mu _{\mathfrak{p}}$. We discuss which $ \mu _{\mathfrak{p}}$ might occur for certain primes with $ \dim R/\mathfrak{p} = 1$.


References [Enhancements On Off] (What's this?)

  • [1] Richard G. Belshoff, Edgar E. Enochs, and Juan Ramon García Rozas, Generalized Matlis duality, Proc. Amer. Math. Soc. 128 (2000), no. 5, 1307-1312. MR 1641645 (2000j:13015), https://doi.org/10.1090/S0002-9939-99-05130-8
  • [2] Ragnar-Olaf Buchweitz and Hubert Flenner, Power series rings and projectivity, Manuscripta Math. 119 (2006), no. 1, 107-114. MR 2194381 (2007a:13025), https://doi.org/10.1007/s00229-005-0608-8
  • [3] Edgar E. Enochs and Overtoun M. G. Jenda, Relative homological algebra, de Gruyter Expositions in Mathematics, vol. 30, Walter de Gruyter & Co., Berlin, 2000. MR 1753146 (2001h:16013)
  • [4] Anders J. Frankild and Sean Sather-Wagstaff, Detecting completeness from Ext-vanishing, Proc. Amer. Math. Soc. 136 (2008), no. 7, 2303-2312. MR 2390496 (2009c:13016), https://doi.org/10.1090/S0002-9939-08-09199-5
  • [5] Robin Hartshorne, Local cohomology, A seminar given by A. Grothendieck, Harvard University, Fall, vol. 1961, Springer-Verlag, Berlin, 1967. MR 0224620 (37 #219)
  • [6] C. U. Jensen, On the vanishing of $ \varinjlim ^{(i)}$, J. Algebra 15 (1970), 151-166. MR 0260839 (41 #5460)
  • [7] C. U. Jensen, On $ {\rm Ext}^{1}_{R}(A,\,R)$ for torsion-free $ A$, Bull. Amer. Math. Soc. 78 (1972), 831-834. MR 0311657 (47 #219)
  • [8] Eben Matlis, Injective modules over Noetherian rings, Pacific J. Math. 8 (1958), 511-528. MR 0099360 (20 #5800)
  • [9] Masayoshi Nagata, Local rings, Interscience Tracts in Pure and Applied Mathematics, No. 13, Interscience Publishers a division of John Wiley & Sons New York-London, 1962. MR 0155856 (27 #5790)
  • [10] Peter Schenzel, Proregular sequences, local cohomology, and completion, Math. Scand. 92 (2003), no. 2, 161-180. MR 1973941 (2004f:13023)
  • [11] Peter Schenzel, On the structure of the endomorphism ring of a certain local cohomology module, J. Algebra 344 (2011), 229-245. MR 2831938 (2012j:13026), https://doi.org/10.1016/j.jalgebra.2011.07.014
  • [12] P. Schenzel, A note on the Matlis dual of a certain injective hull, J. Pure Appl. Algebra, 219, no 3, (2015), 666-671.
  • [13] Charles A. Weibel, An introduction to homological algebra, Cambridge Studies in Advanced Mathematics, vol. 38, Cambridge University Press, Cambridge, 1994. MR 1269324 (95f:18001)
  • [14] Thomas Zink, Endlichkeitsbedingungen für Moduln über einem Noetherschen Ring, Math. Nachr. 64 (1974), 239-252 (German). MR 0364223 (51 #478)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 13J10, 13C11, 13D07

Retrieve articles in all journals with MSC (2010): 13J10, 13C11, 13D07


Additional Information

Peter Schenzel
Affiliation: Institut für Informatik, Martin-Luther-Universität Halle-Wittenberg, D — 06 099 Halle (Saale), Germany
Email: peter.schenzel@informatik.uni-halle.de

DOI: https://doi.org/10.1090/S0002-9939-2015-12470-7
Keywords: Completion, flat module, injective hull, localization
Received by editor(s): August 1, 2013
Received by editor(s) in revised form: January 25, 2014
Published electronically: January 22, 2015
Communicated by: Irena Peeva
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society